Coronavirus (COVID-19) outbreak: How you can get help.

Types and causes of hearing loss and deafness


Ototoxic drugs and hearing loss

Drugs that can cause damage to the inner ear, which can cause hearing loss, balance problems or tinnitus, are called ototoxic.

There are over 100 prescription and over-the-counter drugs that are linked with hearing loss. Usually, there is only a risk to your hearing if you’re taking very large doses, or very strong drugs, such as to treat cancer.

What to do if you think your drugs are causing hearing loss

You should talk to your doctor if you think that a drug you are taking is:

  • causing hearing loss
  • causing balance problems
  • causing tinnitus
  • making existing hearing loss worse.

You should not reduce your dose or stop taking the medication altogether without speaking to your doctor.

Your doctor may be able to prescribe you a different drug that won’t affect your hearing in the same way.

If this isn’t possible, you should ask your doctor’s advice and decide whether the benefits of taking the drug outweigh the possibility of permanently damaging your hearing.

Effects of aspirin on hearing loss

If aspirin is taken in its correct dose, it’s very unlikely to cause side effects.

If it’s taken in a large dose or an overdose, aspirin can sometimes cause temporary tinnitus, dizziness and nausea.

There is little evidence that aspirin causes permanent hearing loss.

Effects of antibiotics on hearing loss

The group of antibiotics that is most likely to cause hearing loss is called aminoglycosides. These include:

  • gentamycin
  • streptomycin
  • neomycin.

These antibiotics are often used to treat serious or life-threatening bacterial infections such as tuberculosis (TB).

If you have been prescribed aminoglycosides, you should have been made aware of the risk of permanent damage to your hearing. The effects will usually be monitored by regular blood tests to see how much of the drug is in your bloodstream.

Effects of drugs used for treating cancer on hearing loss

Drugs that are used for treating cancer are called cytotoxic drugs.

Cytotoxic drugs destroy cells or prevent their regrowth. This usually happens through chemotherapy.

These drugs attack healthy cells as well as cancerous ones, so they can cause a number of side effects.

Types of cytotoxic drugs that can cause hearing loss are:

  • carboplatin, which is mainly used to treat ovarian and lung cancer
  • cisplatin, which is mainly used to treat ovarian, testicular, lung or bladder cancer
  • oxaliplatin, which is mainly used to treat bowel cancer.

Cytotoxic drugs are often used in combination with other drugs, which can affect how much hearing loss you experience.

If you are prescribed cytotoxic drugs, the effects will be carefully monitored. You should tell your doctor immediately if you are taking them and you:

  • develop tinnitus
  • start to feel unsteady
  • have difficulty hearing.

Any of these can be the first sign of hearing loss caused by ototoxic drugs.

Effects of diuretics on hearing loss

Diuretics are drugs that increase the amount of urine you produce. They’re also used to treat high blood pressure and conditions where fluid builds up in the tissues, such as heart and kidney failure, and some liver diseases.

Only a type called ‘loop’ diuretics are known to cause hearing loss, and are usually only ototoxic when they’re given in large doses in life-threatening situations.

If you already have hearing loss and balance problems, you should make sure your doctor is aware. This means you can receive treatment from diuretics that do not have ototoxic side effects.

Effects of antimalarial drugs on hearing loss

Some common side effects of antimalarial drugs include:

  • tinnitus
  • headaches
  • nausea
  • dizziness
  • sleep disorders
  • anxiety
  • depression.

In rare cases antimalarial drugs called chloroquine and quinine can cause hearing loss, although there isn’t enough evidence around this yet.

The risks of any side effect from antimalarial drugs may be bigger if you actually get malaria, and are given high doses to treat the disease.

You should talk to your doctor if you’re about to travel to an area where malaria is common, and are concerned about the possible side effects of antimalarial drugs.